Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Experiencing electrical brain zaps while sleeping. Taking thyroid medicine. Should I visit ER?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 706 Questions
brain zapsI am having electrical brain zaps while sleeping. as I fall asleep I wake up suddenly by a volt of electricity that I even see. these zaps are now coming two at a time. I am on a thyroid medicine and adderall for over a year. I just stopped taking Viibryd 40mg yesterday because of these brain zaps. I called my Dr and he said this drug is safe to just stop. I wasn't feeling these zaps until I got up to the 40mg tablets that I have taken for 11 days now. just yesterday the zaps started. not sure if it is drug related or not. this is scary and I don't know.whether I need to go into the er. no zaps if I stay up all night. can u help me?
Posted Wed, 27 Mar 2013 in Brain and Spine
Answered by Dr. Gopal Krishna Dash 2 hours later

Thanks for the query,

I understand your problem and I have noted your medical history.

The possibilities that I think are 1. Anxiety related 2. Remote possibility of sleep disorder, called as parasomnia

I suggest you to get evaluated by a neurologist who will arrange an overnight polysomnograpy. Generally it is a simple test, done in sleep lab. You just have to sleep in the lab with few electrodes on the head and chin. This test will not interfere with your sleep at all. This test also reads your brain functions.

If this test rules out the possibility of sleep-related problem as I discussed above, then I suggest you to get reevaluated by a psychiatrist and consider counseling and if required medicines.

Hope this clarifies your query.

Please get back to me, if you have any other concern

Best wishes,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor